Montana, 2011

Winter Storm in Montana, April 29 to 30, 2011

April 29 to 30, 2011 · NWS TFX · 6 events in 5 counties and zones

A strong Pacific storm brought widespread snow to North Central Montana. Snow amounts up to 14 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong Pacific storm brought widespread snow to North Central Montana. Snow amounts up to 14 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 29, 2:54 AM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 29, 2:54 AM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
354 AM MDT FRI APR 29 2011

.DISCUSSION...
FRIDAY THROUGH SUNDAY...ACTIVE WEATHER PERIOD FOR THE NEXT TWENTY
FOUR HOURS AS A CANADIAN COLD FRONT PUSHES DOWN ACROSS THE ROCKY
MOUNTAIN FRONT AND QUICKLY SPREADS OUT OVER THE PLAINS OF NORTH
CENTRAL AND CENTRAL MONTANA. DECENT MOISTURE FLOW ALOFT WILL COMBINE
WITH THIS SYSTEM TO ALLOW FOR DECENT SNOWFALL RATES ACROSS MUCH OF
THE AREA THROUGH THE DAY FRIDAY. THANKFULLY THE SYSTEM WILL BE QUICK
MOVING AND MUCH OF THE SNOWFALL SHOULD DIMINISH WITHIN 18 HOURS OF
ONSET. TEMPERATURES ACROSS MUCH OF THE AREA WILL BE LOW ENOUGH TO
ALLOW SNOWFALL TO ACCUMULATE. MULTIPLE WINTER WEATHER HIGHLIGHTS ARE
ISSUED FOR THIS SYSTEM...WITH MOST LOCATIONS ACROSS NORTH CENTRAL
MONTANA ABOVE 4000 FEET IN A WINTER STORM WARNING...WITH ELEVATIONS
BELOW 4000 FEET IN A WINTER WEATHER ADVISORY. SOUTHWEST MONTANA WILL
BE RELATIVELY UNAFFECTED BY THIS SYSTEM AND WILL CONTINUE TO SEE
UNSTABLE WEATHER CONTINUE TO MOVE ACROSS THE AREA. SCATTERED SHOWERS
WILL RETURN TO THE REST OF THE AREA BY SATURDAY AND SUNDAY AS
TEMPERATURES QUICKLY REBOUND BEHIND THE FAST MOVING COLD FRONT.
UNSTABLE WESTERLY FLOW WILL CONTINUE WITH WEAK EMBEDDED DISTURBANCES
MOVING THROUGH THE AREA. SUK

SUNDAY NIGHT THROUGH FRIDAY...THE AIRMASS WILL BE SLIGHTLY UNSETTLED
SUNDAY NIGHT AS NORTHWEST FLOW ALOFT CONTINUES. A HIGH PRESSURE
RIDGE OVER THE PACIFIC NORTHWEST WILL MOVE EAST DURING THE NIGHT AND
WILL BE OVER THE ROCKIES MONDAY...ALONG WITH WARM AND DRY
CONDITIONS. ANOTHER LOW PRESSURE TROF WILL BE OVER THE WEST COAST
MONDAY AND MOVE OVER THE ROCKIES MONDAY NIGHT. MOISTURE ASSOCIATED
WITH THIS TROF WILL SPREAD ACROSS THE ZONES BUT OVERALL
PRECIPITATION TOTALS WILL REMAIN LOW. HIGH PRESSURE ALOFT WILL BEGIN
TO BUILD AGAIN BY TUESDAY NIGHT AND A HIGH PRESSURE RIDGE WILL
DOMINATE THE WEATHER INTO FRIDAY. HOWEVER...ANOTHER LOW PRESSURE
TROF WILL BE MOVING THROUGH THE PACIFIC NORTHWEST FRIDAY EVENING AND
BRING MOISTURE ACROSS THE ROCKIES BY LATE FRIDAY NIGHT. ZELZER

&&

.AVIATION...
UPDATED 0515Z.
VFR CONDITIONS DOMINATE ACROSS MUCH OF THE FORECAST AREA THIS
EVENING...THOUGH SOME SHOWERS ARE POSSIBLE THAT WILL LOWER VSBY AND
CIGS THROUGH THE NIGHT. WINDS WILL REMAIN LIGHT TONIGHT BUT
STRENGTHEN FRIDAY. CIGS WILL LOWER DURING THE DAY FRIDAY...WITH SNOW
DEVELOPING ACROSS MUCH OF THE AREA COMBINED WITH WINDS WILL ALLOW
FOR VERY LOW VSBY POSSIBLE TOWARDS THE END OF THE PERIOD. HAVE
LOWERED THE CIGS AND VSBY SOME...BUT THIS MAY STILL BE WAY TOO
OPTIMISTIC. --SCHOTT

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  39  26  47  32 / 100  90  20  20
CTB  36  26  50  31 / 100  40  30  30
HLN  40  28  51  31 /  60  70  20  20
BZN  39  22  50  24 /  50  70  20  20
WEY  31  13  36  12 /  80  60  40  20
DLN  39  23  48  25 /  30  30  20  10
HVR  43  30  57  34 /  80  50  30  20
LWT  38  24  45  27 /  90  90  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM MDT SATURDAY EASTERN
GLACIER...EASTERN PONDERA...EASTERN TETON...LIBERTY...TOOLE.

WINTER STORM WARNING UNTIL 6 AM MDT SATURDAY NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER STORM WARNING FROM NOON TODAY TO 6 AM MDT SATURDAY FOR
ELEVATIONS ABOVE 4000 FEET FOR CENTRAL AND SOUTHERN LEWIS AND
CLARK...CHOUTEAU...FERGUS.

WINTER STORM WARNING FROM NOON TODAY TO 6 AM MDT SATURDAY
CASCADE...JUDITH BASIN...MEAGHER.

WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MDT SATURDAY
CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...FERGUS.

&&

SHORT TERM...SUK
LONG TERM...ZELZER
AVIATION...SCHOTT

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 28, 8:45 PM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
945 PM MDT THU APR 28 2011

MTZ011-014-045-047-052-053-291200-
HILL-CENTRAL AND SOUTHERN LEWIS AND
CLARK-LIBERTY-BLAINE-JEFFERSON-BROADWATER-
945 PM MDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD AND MOIST PACIFIC STORM SYSTEM WILL MOVE ACROSS THE REGION
LATER TODAY THROUGH FRIDAY NIGHT. SNOW LEVELS WILL LOWER TO THE
PLAINS AND VALLEY FLOORS TONIGHT WITH PERIODS OF WET SNOW POSSIBLE
FRIDAY AND FRIDAY NIGHT. ACCUMULATIONS OF 1 TO 4 INCHES ARE
POSSIBLE IN THE MOUNTAINS WITH ACCUMULATIONS UP TO A COUPLE OF
INCHES POSSIBLE MAINLY ON GRASSY AREAS AT LOWER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ010-013-044-046-049-051-291200-
EASTERN GLACIER-CHOUTEAU-TOOLE-EASTERN PONDERA-EASTERN TETON-
FERGUS-
945 PM MDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WATCH CONTINUES IN EFFECT FOR FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-055-291200-
BEAVERHEAD-MADISON-GALLATIN-
945 PM MDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PERIOD OF SNOW IS EXPECTED LATER FRIDAY INTO FRIDAY NIGHT.
VALLEYS COULD SEE A COUPLE OF INCHES OF SNOW WHILE THE MOUNTAINS
COULD SEE 5 TO 10 INCHES OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009-012-048-050-054-291200-
NORTHERN ROCKY MOUNTAIN FRONT-CASCADE-
SOUTHERN ROCKY MOUNTAIN FRONT-JUDITH BASIN-MEAGHER-
945 PM MDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING IS NOW IN EFFECT FOR FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, North Rocky Mountain Front

When
April 29, 4:00 AM MST to April 30, 5:00 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Mesonet

Six inches of snow fell at Babb 11WSW (the Many Glacier SNOTEL site - elevation 4900 feet).

Winter Storm, Southern Rocky Mountain Front

When
April 29, 4:00 AM MST to April 30, 5:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Public

Ten inches of snow fell at Marysville 2SW (the Great Divide Ski Area).

Winter Storm, Southern Rocky Mountain Front

When
April 29, 4:00 AM MST to April 30, 5:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Mesonet

Fourteen inches of snow fell at Bynum 24W (the Mount Lockhart SNOTEL site - elevation 6400 feet).

Winter Storm, Jefferson

When
April 29, 4:00 AM MST to April 30, 5:00 AM MST
Where
Jefferson forecast zone
Reported by
Trained Spotter

Eleven inches of snow fell at Basin.

Winter Storm, Meagher

When
April 29, 4:00 AM MST to April 30, 5:00 AM MST
Where
Meagher forecast zone
Reported by
COOP Observer

Eight inches of snow fell at Neihart 21W.

Winter Storm, Gallatin

When
April 29, 4:00 AM MST to April 30, 5:00 AM MST
Where
Gallatin forecast zone
Reported by
Mesonet

Thirteen inches of snow fell at Belgrade 13ENE (the Sacajawea SNOTEL site - elevation 6550 feet).

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299784, 299785, 299786, 299787, 299788, 299789.